Iowa, 2019Flood in Iowa, March 19 to 20, 2019
March 19 to 20, 2019 · NWS DMX · 1 event in 1 county or zone
Much of the river flooding occurred across Iowa through the middle of the month when the area lost its snowpack and received heavy rainfall. A secondary period of flood was observed on the Winnebago River at Mason City from snowmelt and heavy rain that fell across southern Minnesota toward the latter half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of the river flooding occurred across Iowa through the middle of the month when the area lost its snowpack and received heavy rainfall. A secondary period of flood was observed on the Winnebago River at Mason City from snowmelt and heavy rain that fell across southern Minnesota toward the latter half of the month. Other rivers in northern Iowa remain in flood through the end of March and into April from the melting snow across Minnesota. These river points were listed in the other flood episode for listed for March as they continued in duration from the first period of flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 19, 5:42 PM CST, 18 minutes earlier.
Area forecast discussion, Mar 19, 5:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Tue Mar 19 2019
.DISCUSSION.../Tonight through Tuesday/
Issued at 352 PM CDT Tue Mar 19 2019
The primary concerns through the period will be two precipitation
events, tonight and again over the weekend, with otherwise fairly
seasonal temperatures in place. Our fairly high amplitude flow
will remain in place this week with the current Rockies block
keeping our pattern fairly unprogressive and stagnant with Iowa
influenced by northwest flow into the weekend. The last
significant short wave/PV anomaly was moving through the backside
of the eastern North America long wave trough through western
Nebraska however and was spreading precipitation through the MO
Valley. The thermodynamic and kinematic forcing as fairly phased,
but only weak to moderate and seemingly dominated by
frontogenetical response and low static stabilities on the brink
of thunder. Although it will not be widespread, this has led to
localized 0.50-1” rains across southeast Nebraska with many high
res models suggesting similar output across southern Iowa into
this evening and overnight. HREF localized probability matched
mean output suggests a few spot 1”+ amounts may occur. Although
additional river flooding is not anticipated, this could certainly
result in continued soggy conditions with responses in streams,
creeks, ditches and ponding water on roads.
This should exit overnight, possibly followed by a brief period of
fog on the northern fringe, but the primary theme for the rest of
the work week will be drier conditions and normal to just above
normal temperatures as the upstream ridge approaches. Our next
window for precipitation will be this weekend as the current
trough off the Pacific coast evolves. The models are in good
agreement lifting the remnants through the MO Valley and Northern
Plains but differ in the details leading to diminished confidence.
Models are in decent agreement lifting generally light rain
through late Saturday while confidence later in the weekend drops
with the GFS more aggressive holding onto precip and a stronger
wave on the fringe of the next large Canadian cyclone. The EC is
currently trending drier however so if this trend continues Sunday
precip chances may be somewhat overzealous. After this, surface
high pressure and the approaching Rockies ridge will keep PoPs for
the beginning of next week generally on the low side, if not dry,
with more seasonal temps.
&&
.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 642 PM CDT Tue Mar 19 2019
Light rain moving through the southern TAF sites, may have CIGS
drop to MVFR, possibly IFR late tonight with winds shifting around
to the west to northwest into Wednesday. Clouds to increase late
in the period at the northern TAF sites. Some fog is possible at
the east/southern sites. Uncertainty is high, with low CIGS more
likely.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Small
AVIATION...Beerends
Hazardous weather outlook, Mar 19, 3:03 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 PM CDT Tue Mar 19 2019
IAZ004>007-015>017-023>028-033>039-044>050-059>061-073-074-201100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Warren-Marion-
403 PM CDT Tue Mar 19 2019
This Hazardous Weather Outlook is for portions of central and
northern Iowa.
.DAY ONE...Tonight
River Flood Warnings are in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Flooding along area rivers will persist this week. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. If you see any flooding due
to ponding of water, ice jams, or streams overflowing their banks
these reports would be greatly appreciated.
IAZ057-058-062-070>072-075-081>086-092>097-201100-
Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
403 PM CDT Tue Mar 19 2019
This Hazardous Weather Outlook is for portions of central and
southern Iowa.
.DAY ONE...Tonight
Rain is expected to occur over southern Iowa tonight. Rainfall
amounts of one half to one inch may cause ponding water on roads
and rises in small streams and creeks.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Small
Flood, Cerro Gordo
- When
- March 19, 6:00 PM CST to March 20, 6:45 AM CST
- Where
- Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.290, -93.280
The Winnebago River at Mason City crested at 10.42 feet on 20 March 2019 at 06:15 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and Rip Current in Florida, March 19 to 20, 20191 injured · 3 events
- Flooding in Minnesota, March 19 to 31, 20197 events
- Dense Fog in Montana, March 19, 20193 events
- Drought in Texas, March 19 to 31, 20192 events
- High Wind in California, March 19, 201956 kt wind · 2 events
- Flooding in Washington, March 19 to 20, 2019$1,000 · 2 events
- Drought in Hawaii, March 19 to 31, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811841.